Georgia, 2009Lightning Strike in Georgia, January 28, 2009
January 28, 2009 · NWS FFC · 1 event in 1 county or zone
S. A very narrow northeast-southwest oriented line of showers and thunderstorms accompanied the front through north and central Georgia during the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front was moving through the area supported by yet another deep trough into the eastern U.S. A very narrow northeast-southwest oriented line of showers and thunderstorms accompanied the front through north and central Georgia during the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 28, 10:20 AM EST, 25 minutes earlier.
Area forecast discussion, Jan 28, 10:20 AM EST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1020 AM EST WED JAN 28 2009
.UPDATE...
WEAK COLD FRONT IS PUSHING SOUTH AND EAST ACROSS THE FORECAST AREA.
CURRENTLY IT STRETCHES FROM NEAR BLUE RIDGE TO MARIETTA TO
FRANKLIN. RAIN WILL MOVE ACROSS THE AREA BEHIND THE FRONT THROUGH
THIS AFTERNOON AS COOLER AIR FILTERS INTO THE PEACH STATE. HAVE
MADE MINOR TWEAKS TO TEMPERATURES BASED UPON CURRENT TRENDS...WITH
TEMPERATURES FALLING ACROSS NORTH GEORGIA. CENTRAL AREAS COULD SEE
TEMPERATURES RISE FOR A FEW HOURS AHEAD OF THE FRONTS ARRIVAL
LATER THIS AFTERNOON. OTHERWISE NO CHANGES TO POPS/WEATHER GRIDS.
.SHORT TERM /TODAY THROUGH FRIDAY/...
WEAK BOUNDARY STRETCHING ACROSS SOUTH CENTRAL GEORGIA...PROGD TO
LIFT NORTHWARD LATER THIS MORNING AS A LOW PRESSURE SYSTEM OVER THE
TENNESSEE VALLEY MOVES NORTHEAST PULLING A COLD FRONT TOWARD
GEORGIA. MODELS SIMILAR WITH THE COLD FRONT PUSHING INTO NORTHWEST
GEORGIA BY MIDMORNING...NEARING A LAGRANGE TO ATHENS LINE BY EARLY
AFTERNOON THEN PUSHING SOUTH OF THE COUNTY WARNING AREA BY DAYS
END. LOOK FOR THE AREA OF RAIN WITH EMBEDDED HEAVIER SHOWERS TO
SPREAD ACROSS NORTH AND CENTRAL GEORGIA TODAY AS THE FRONT MOVES
THROUGH AND WILL CONTINUE PREVIOUS FORECAST TREND WITH LIKELY TO
CATEGORICAL POPS ACROSS MUCH OF THE REGION TODAY. WITH BOUNDARY
PUSHING INTO SOUTH GEORGIA TONIGHT...WILL BEGIN TO TAPER POPS OFF
FROM THE NORTHWEST DURING THE EVENING...WITH BEST CHANCES ACROSS
CENTRAL SECTIONS. PLAN TO END ALL PRECIP AT OR SHORTLY AFTER 12Z
THURSDAY AS BOUNDARY CONTINUES TO PUSH THROUGH SOUTH GEORGIA AND
HIGH PRESSURE BUILDS EAST FROM TEXAS. LATEST GFS RUN CONTINUE TO SHOW
WEAK IMPULSE SKIRTING ACROSS THE TENNESSEE VALLEY THURSDAY
NIGHT/EARLY FRIDAY. MOISTURE VERY LIMITED OVER OUR AREA AS THIS
FEATURE MOVES THROUGH...BUT MAY BE ENOUGH TO SQUEEZE OUT A FEW
FLURRIES IN THE MOUNTAINS.
NAM AND GFS MOS FAIRLY SIMILAR THROUGH THE PERIOD AND PLAN TO USE
A MAV/MET BLEND AS A GENERAL RULE.
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SURFACE HIGH PRESSURE REMAINS DOMINATE OVER THE SOUTHEAST U.S.
THROUGH THE WEEKEND...PRODUCING DRY WEATHER AND TEMPS NEAR OR
SLIGHTLY BELOW NORMAL. EXTENDED PROGS SIMILAR WITH THE HIGH
BEGINNING TO SHIFT OFF THE SOUTHEAST U.S. COAST LATE SUNDAY INTO
MONDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS THE GREAT LAKES
PULLING A COLD FRONT ACROSS THE TENNESSEE/MISSISSIPPI VALLEY
REGION. RAIN CHANCES BACK ON THE INCREASE MONDAY AND MONDAY NIGHT
AS THE FRONT APPROACHES AND THEN MOVES THROUGH. SOME QUESTION TO
PRECIP TYPE ACROSS THE NORTH MONDAY NIGHT WITH LATEST MODEL TEMPS
COLDER THAN PREVIOUS. PLAN TO KEEP ALL PRECIP LIQUID FOR NOW WITH
SEVERAL MODEL RUNS YET TO GO.
&&
.AVIATION...
PREDOMINATELY MVFR CONDITIONS PREVAIL ACROSS FORECAST AREA THIS
MORNING...EXCEPT ALONG THE EASTERN FRINGES WHERE STUBBORN WEDGE
CONTINUES TO HOLD IFR TO LIFR CEILINGS AND VISIBILITIES IN PLACE.
WEDGE HAS BEEN ERODING AT AN INCREASING PACE THIS MORNING...ENTIRE
AREA SHOULD BE PREDOMINATELY MVFR BY 12Z OR SHORTLY THEREAFTER. I
EXPECT GENERALLY MVFR CONDITIONS TO CONTINUE THROUGH MUCH OF THE
DAY...IMPROVING AFTER THE PASSAGE OF A SHARP COLD FRONT AND ITS
ASSOCIATED BAND OF SHOWERS. TRACKING THE CURRENT POSITION AND
MOVEMENT OF THIS FEATURE WOULD HAVE IT CLEARING THE ATLANTA TAF
SITES SOMETIME AROUND 18Z TO 20Z...KCSG AND KAHN AROUND 20Z TO 22Z
AND KMCN AROUND 21Z TO 23Z. WINDS ARE ALREADY PICKING UP OUT OF THE
SOUTH TO SOUTHWEST ACROSS MUCH OF THE FORECAST AREA AND THIS TREND
WILL CONTINUE AHEAD OF THE FRONT. WINDS WILL SHIFT TO NORTHWEST
AFTER FRONTAL PASSAGE. WIND SPEEDS WILL INCREASE THROUGH THE MORNING
WITH MOST AREAS SEEING AROUND 10 TO 15 KTS BY 14Z...CONTINUING
THROUGH 00Z. GUST IN THE 20 TO 25 KT RANGE CAN BE EXPECTED JUST
AHEAD OF THE FRONT...CONTINUING FOR A COUPLE OF HOURS AFTER FRONTAL
PASSAGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 55 33 59 32 51 / 60 40 10 10 10
ATLANTA 55 33 52 32 48 / 70 30 5 10 10
BLAIRSVILLE 49 30 54 26 41 / 80 10 5 10 10
CARTERSVILLE 56 30 53 27 46 / 80 20 5 10 10
COLUMBUS 61 37 59 34 53 / 70 40 5 10 10
GAINESVILLE 52 30 57 32 47 / 70 20 5 10 10
MACON 64 36 60 33 54 / 60 50 10 10 10
ROME 55 33 57 30 49 / 90 10 5 10 10
PEACHTREE CITY 57 34 58 29 48 / 70 30 5 10 10
VIDALIA 71 44 61 35 54 / 60 60 20 5 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
49
Hazardous weather outlook, Jan 28, 5:30 AM EST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST WED JAN 28 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
530 AM EST WED JAN 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SYNOPSIS...
A STRONG COLD FRONT WAS APPROACHING THE STATE EARLY THIS MORNING AND
WILL MOVE THROUGH NORTH AND CENTRAL GEORGIA TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
In the hours before
Special weather statement, Jan 28, 10:16 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1016 AM EST WED JAN 28 2009
GAZ006>008-013>015-021-022-032>034-043-044-052-053-066-078-281600-
1016 AM EST WED JAN 28 2009
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN HARRIS...TROUP...
HEARD...COWETA...DOUGLAS...COBB...GWINNETT...FORSYTH...CHEROKEE...
PICKENS...DAWSON...LUMPKIN...GILMER...UNION...FANNIN AND FULTON
COUNTIES UNTIL 1100 AM EST...
AT 1010 AM EST/910 AM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SHOWERS ASSOCIATED WITH A STRONG COLD FRONT FROM
MCCAYSVILLE-COPPERHILL TO 27 MILES WEST OF WEST POINT...MOVING EAST
AT 30 MPH. WINDS ALONG THIS LINE WERE GUSTING TO NEAR 40 MPH.
THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
Lightning, Coweta
- When
- January 28, 10:45 AM EST
- Where
- Coweta County, 1.58 mi S of Madras
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 33.407, -84.727
The Times Herald of Newnan reported that lightning struck the Coweta County 911 Center. Damage to the center was minor and service was only briefly disrupted.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Vermont, January 28 to 29, 2009$115,000 · 16 events
- Damaging Winds in North Carolina, January 28, 2009$100,000 · 56 kt wind · 5 events
- Winter Storm in New York, January 28, 2009$55,000 · 9 events
- Flooding in Kentucky, January 28 to 31, 2009$32,000 · 4 events
- Winter Storm and Winter Weather in New York, January 28 to 29, 200927 events
- Winter Storm and Heavy Snow in Massachusetts, January 28, 2009$25,000 · 5 events
- Dense Fog in New Jersey, January 28, 200919 events
- Winter Storm in Maine, January 28 to 29, 200917 events
- Winter Weather in Connecticut, January 28, 2009$20,000 · 1 event
- Winter Storm and Heavy Snow in Maine, January 28 to 29, 200915 events
- Winter Storm in New Hampshire, January 28, 200912 events
- Winter Weather in Texas, January 28, 20099 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150263.